Thunderstorm Wind, Hutchinson
- When
- August 4, 4:00 PM CST to 4:13 PM CST
- Where
- Hutchinson County, 5.61 mi E of Borger
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.670, -101.280
During the afternoon of the 4th, plenty of moisture and daytime heating led to the development of thunderstorms across the central portions of the Texas Panhandle. A very unstable atmosphere helped these thunderstorms become strong with severe wind gusts exceeding 58 mph and even caused some damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of the 4th, plenty of moisture and daytime heating led to the development of thunderstorms across the central portions of the Texas Panhandle. A very unstable atmosphere helped these thunderstorms become strong with severe wind gusts exceeding 58 mph and even caused some damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 4, 1:04 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 204 PM CDT Thu Aug 4 2022 .SHORT TERM...Tonight through Friday Night... High pressure over the NM area will continue to circulate monsoonal moisture into portions of the Panhandles. With dewpoints in the mid 60s, we're already tapping into this moisture, as showers and storms have been developing in the western Panhandles early this afternoon. PWAT's today around 1.50" continue to suggest these storms will be moderate to heavy rain producers and some areas could be prone to some localized flooding. CAPE values around 1000J/kg could support some decent updrafts, however the sounding will be fairly moist overall, and we shouldn't have much of a hail threat, and the wind threat has even become more limited as we move through the day. DCAPE values around 1000J/kg in the west keep the wind gust potential just under the severe concern. Now DCAPE values are higher further east, however latest CAMS are struggling to convect in the southeast, and thus SPC has removed the marginal threat for that area. That being said, should storms mange to fire up east of the HWY 60 corridor, will not rule out the possibility of a strong wind gust. Storms should diminish later this evening as we begin to stabilize again, and the high will shift further east, becoming more centered over the Panhandles tomorrow. NBM is starting to pick up a bit on the POPs tomorrow, but nothing widespread. It's trying to hint at some isolated areas of convection, so will not rule out isolated to scattered storms tomorrow, given the potential for reaching the convective temperature. Right now thunder is not mentioned in the grids for tomorrow, but will likely need to go with a 10 pop mention of thunder with tomorrow's forecast. Highs will continue to be on the warm side with most areas in the mid to upper 90s, and low 100s in the east. Weber && .LONG TERM... There may be a few thunderstorms near the Black Mesa Saturday afternoon and Saturday night. But for the most part mountain convection should not reach into the Panhandles as the upper high will stretch from northeast New Mexico into southeast Iowa which will keep much of the Panhandles under a northeast flow aloft. The upper high will then re-orient itself back across the central Rockies by Sunday and that is where it will stay through the rest of this forecast. A cold front is expected to move south across the Panhandles Sunday night and Monday morning as an upper level short wave trough dives southeast across the Great Lakes. This front will likely serve as a focus for shower and thunderstorm development. We will leave thunderstorm chances in across much of the area through mid week next week as this front may pull up stationary just south of the Texas Panhandle. A northwest flow aloft will also continue to bring daily thunderstorms to the area from the mountains. Highs on Saturday and Sunday are expected to be in the 90's to around 101 or 102. Highs Monday through Wednesday are expected to be in the 80's and 90's. && .AVIATION...18Z TAFS... Mostly VFR conditions expected for the TAF period. Main issue will be the potential for on and off TS at KDHT and KAMA as scattered showers/storms are already developing in the southern an western Panhandles. Cigs expected to be around 8-11kft. Winds in the 10 to 15kt range starting out of the Southeast and working its way around the clock over the next 24 hours to finish off in the west to northwest. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 71 97 71 96 / 30 10 5 0 Beaver OK 73 102 75 102 / 10 5 0 0 Boise City OK 67 96 69 96 / 30 10 5 5 Borger TX 74 101 75 102 / 30 10 5 0 Boys Ranch TX 71 99 72 98 / 30 10 5 0 Canyon TX 70 96 71 96 / 40 10 5 0 Clarendon TX 75 98 75 97 / 30 10 0 0 Dalhart TX 67 96 68 96 / 30 10 5 5 Guymon OK 70 101 73 100 / 20 5 5 0 Hereford TX 70 97 70 98 / 40 10 5 0 Lipscomb TX 74 101 76 101 / 10 10 0 0 Pampa TX 72 99 73 98 / 20 10 5 0 Shamrock TX 74 100 74 99 / 20 10 0 0 Wellington TX 75 101 74 100 / 30 10 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && 89/15/89
Hazardous Weather Outlook National Weather Service Amarillo TX 204 PM CDT Thu Aug 4 2022 OKZ001>003-TXZ001>020-317-050715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 204 PM CDT Thu Aug 4 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Scattered thunderstorms possible this evening across the western and portions of the central Panhandles. Storms may produce heavy rain, gusty winds, and small hail. At this point severe storms are not anticipated. Weber .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across portions of the Texas and Oklahoma Panhandles Saturday through Wednesday. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
430 PM CDT Thu Aug 4 2022
TXZ017-018-317-042200-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
430 PM CDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of western Armstrong
and eastern Randall Counties through 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Palo Duro Canyon, or 11 miles southwest of Claude,
moving south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Claude, Wayside and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10191 3518 10172 3518 10165 3508 10126
3475 10133
TIME...MOT...LOC 2129Z 003DEG 17KT 3500 10152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LFMThe Amarillo radar (KAMA), 62 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
3 thunderstorm wind. Local standard time, as filed.
The roof of a well house was blown off and hit a gazebo, causing damage. The well house itself was blown over. Barn doors were damaged, and a few large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054514, 1054513, 1054515.